War on Opioids: First responders on the front lines

First responders in the war on opioids are arming themselves. Series Producer: Caitlin Grimaldi Photojournalist and editor: Scott Santos

First responders in the war on opioids are arming themselves.

"We're working together to protect not only our officers but understand more how to protect people in the community," said Coventry police Officer Aries "A.J." Medeiros. "With the opioid epidemic in Rhode Island, we started training probably last year, administering Narcan."

Narcan is the brand name for an overdose antidote.

But he said it's getting trickier to answer these calls.

"Our officers are coming into first-hand contact with it," Medeiros said.

Medeiros is referring to fentanyl, which is about 100 times more dangerous than heroin. All it takes is a whiff.

"On a car stop, one of our officers was investigating, the wind kicked up some white-powder substance. At the time, we didn't know what it was," Medeiros said.

A short time later, the officer started to exhibit signs of an overdose.

"His fingers were numb, he started to feel dizzy, his speech was slightly slurred," Medeiros said.

"Supervisor administered the Narcan," said Medeiros. "He was transported to the hospital."

That officer survived, but others across the country haven't. That's why Coventry is implementing a fentanyl-specific response protocol.

There are three levels. Level one is minimal risk.

Level two is more serious.

"If we see a white powder, we tactically retreat, we get in to an encapsulated suit," said Jon Pascua, a paramedic and firefighter in Coventry. "We go in and help the patient as fast as we can, deconning them and getting them to the hospital while keeping everybody safe."

Level three is if multiple victims are down.

Equally important is arming the community with knowledge that this can happen to anyone.

"It's not necessarily a drug addict or a junkie who's going to be overdosing," said Medeiros. "It could be a loved one who's on some opioids, takes the wrong dosage."

It's important to know the symptoms of overdose.

"Blue lips, labored breathing, sometimes not breathing at all," said Medeiros.

Medeiros said everyone should arm themselves with the antidote. The generic form is naloxone and it is readily available to anyone at your local pharmacy with no prescription necessary.

close video ad
Unmutetoggle ad audio on off

Trending